Rising misuse of horse tranquilizer Xylazine worsens opioid crisis.

Rising misuse of horse tranquilizer Xylazine worsens opioid crisis.

The Rise of Xylazine: A Deadly Horse Tranquilizer Invades Illicit Drug Markets

Image

The United States is facing a rapidly growing and alarming public health threat as drug overdose deaths involving a powerful horse tranquilizer called xylazine have skyrocketed. According to a new study from the U.S. Centers for Disease Control and Prevention (CDC), xylazine-involved overdose (OD) deaths increased from 102 in 2018 to a staggering 3,468 in 2021, representing a 35-fold rise[^1^]. Xylazine is not only increasing the risk of fatal overdose, but it is also causing severe, hard-to-treat skin wounds in users[^1^].

A Veterinary Drug Invades the Illicit Drug Supply

Xylazine, primarily used in veterinary anesthesia for animals, has now infiltrated illicit drug markets. Often referred to as “tranq” or “tranq dope,” drug dealers are cutting the relatively cheaper xylazine into more expensive and potent street drugs like fentanyl, cocaine, methamphetamine, and heroin[^1^]. The Centers for Disease Control and Prevention found that xylazine is most commonly found in these street drugs[^1^]. A kilogram of xylazine powder can be easily purchased online from Chinese suppliers at prices ranging from $6 to $20, making it an attractive option for drug dealers expanding their profits[^1^].

The Unaware Victims of Xylazine

While there may be some individuals specifically seeking out xylazine for illicit use, the majority of users are unaware that they are consuming it and do not intend to do so. Xylazine, a depressant that slows brain activity, causes extreme drowsiness, slowed breathing, and dangerously low blood pressure when used by individuals. Its overdose risk is further amplified when combined with other substances like fentanyl[^1^].

Xylazine presents a unique challenge because it does not respond to the overdose rescue drug naloxone. Naloxone should be administered at the first sign of a drug overdose, as it can counteract any opioid with which xylazine has been mixed, increasing the person’s chances of survival. However, the user will continue to experience the effects of xylazine until it naturally wears off[^1^].

Horrific Wounds and Emerging Threat

One of the most disturbing aspects of xylazine-laced drugs is the development of mysterious and painful skin wounds at the injection site. These wounds resemble burns, are hard to care for, and may require specialized treatment. Xylazine appears to narrow blood vessels, preventing wounds from healing properly and increasing the risk of infections and complications[^1^].

Recognizing the severity of the situation, the White House Office of Drug Control Policy designated xylazine an “emerging threat” in April, underscoring the urgent need to address this growing public health crisis[^1^].

Unreported and Increasing Overdose Deaths

Tracking xylazine-related overdose fatalities is challenging due to the lack of specific drug coding in the reporting of causes of death. However, the CDC’s National Center for Health Statistics has developed sophisticated software capable of analyzing the full text of death certificates to identify mentions of specific drugs and other substances[^1^].

Using this new method of analysis, the CDC discovered that the rate of xylazine-involved overdose deaths increased significantly from 0.03 per 100,000 people in 2018 to 1.06 per 100,000 in 2021. The total number of xylazine-related overdose deaths has steadily risen during this period: 102 in 2018, 627 in 2019, 1,499 in 2020, and 3,468 in 2021[^1^].

Xylazine-related overdose deaths affect different demographic groups differently. In 2021, males had a much higher rate of xylazine-related overdose deaths (1.55 per 100,000) compared to women (0.57 per 100,000). The rates of xylazine-related overdose deaths also varied across racial and ethnic groups. Black Americans had the highest rates, followed by white Americans[^1^].

In terms of regional distribution, the Northeast, particularly the area encompassing Delaware, Maryland, Pennsylvania, Virginia, West Virginia, and Washington, D.C., had the highest concentration of xylazine-related overdose deaths. This region reported 4.05 xylazine-related overdose deaths per 100,000 people, compared to the overall U.S. rate of 1.06 per 100,000[^1^].

Education and Prevention Efforts

Given the relatively recent emergence of xylazine as a public health concern, there is a need for increased education among healthcare professionals and substance users about its risks. The introduction of test strips that allow individuals to check for the presence of xylazine is a positive development in harm reduction measures[^1^].

People who have used xylazine also often report a strong gasoline smell and dry mouth. It is worth noting that xylazine can be dyed pink, purple, brown, or white, just like fentanyl. Prompt wound care is crucial for individuals who experience injection site wounds caused by xylazine. Cleanliness, moisture, and proper wound covering are essential, and medical attention may be necessary in case of complications[^1^].

As the public health community grapples with the rising tide of xylazine-related overdose deaths and associated challenges, raising awareness, implementing harm reduction strategies, and improving access to treatment are crucial steps in combating this deadly horse tranquilizer’s invasion into illicit drug markets[^1^].

Image

References:

[^1^] Dennis Thompson. (2023). “Horse Tranquilizer Xylazine Drives Up Overdose Deaths in U.S.” [HealthDay Reporter]. Retrieved from HealthDay